Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Morristown, TN

July 12, 2000Bradley County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2000, 3:09 PM EDT for Bradley County, Polk County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 3:09 PM EDT (19:09 UTC)
Expired
Jul 12, 2000, 4:00 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bradley County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:30 PM EDTThunderstorm WindDucktown, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 121910
SVRMRX
TNC011-139-122000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EASTERN TENNESSEE
  POLK COUNTY IN EASTERN TENNESSEE

* UNTIL 400 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BENTON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTON AROUND 320 PM EDT
  RELIANCE AROUND 345 PM EDT
  ARCHVILLE AROUND 400 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3536 8486 3519 8500 3500 8497 3500 8433
          3521 8430 3528 8445 3527 8466

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:25 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 10:25 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT WED JUL 12 2000

FORECAST ON TRACK SO FAR.  MOST OF THE SHOWERS AND STORMS WILL BE
THIS AFTERNOON...AND AN ISOLATED SEVERE STORM IS NOT OUT OF THE
QUESTION.  LIKE YDAY...THE MAIN THREAT WILL BE HEAVY RAIN AND FLASH
FLOODING.  SOME GUSTS CAPABLE OF BRINGING DOWN A FEW TREES COULD
OCCUR ALSO.

NO CHANGES TO THE ZONES AT THIS TIME.

.MRX...
NC...NONE.
TN..W.NONE.
VA...NONE.

29

In the hours before

Special weather statement, Jul 12, 11:34 AM EDT, 3 hours 35 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-130200-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT WED JUL 12 2000

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR MOST OF EAST TENNESSEE
THIS AFTERNOON AND EVENING...

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST VIRGINIA...EAST
TENNESSEE...AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EARLY EVENING...OVER MOST OF EAST
TENNESSEE AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.
THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTHWEST OF A LINE
FROM...HUNTSVILLE TO NEWPORT.

ALL OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL. THIS HEAVY RAINFALL COULD LEAD TO ISOLATED FLASH
FLOODING...MAINLY SOUTH AND WEST OF A CUMBERLAND GAP TO ERWIN LINE.

AN EXTREMELY MOIST AND MODERATELY UNSTABLE AIRMASS REMAINS IN
PLACE...WITH A WEAK COLD FRONT SAGGING SLOWLY SOUTHWARD INTO THE
REGION. THUNDERSTORMS WILL DEVELOP ACROSS THE REGION EARLY THIS
AFTERNOON AND CONTINUE INTO THE EVENING. THE THUNDERSTORMS
WILL SLOWLY COME TO AN END DURING THE NIGHT...WITH THE LOSS OF
DAYTIME HEATING AND THE PASSAGE OF THE WEAK COLD FRONT. THE THREAT OF
SEVERE WEATHER WILL BE GREATEST IN THE AFTERNOON...AS TEMPERATURES
CLIMB INTO THE UPPER 80S AND LOWER 90S.

ANY THUNDERSTORM THAT FORMS THIS AFTERNOON AND EVENING WILL MOVE
EAST OR SOUTHEAST AROUND 20 MPH...AND PRODUCE HEAVY RAINFALL. THE
STRONGEST STORMS MAY PRODUCE AN INCH OR TWO OF RAINFALL IN LESS
THAN AN HOUR. THE STRONGEST STORMS MAY ALSO PRODUCE WINDS UP TO 65
MPH...AND PEA SIZE HAIL OR A QUARTER INCH IN DIAMETER.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT AGENCIES SHOULD CERTAINLY
MONITOR WEATHER DEVELOPMENTS...AND BE READY FOR ACTIVATION IF
NEEDED LATER TODAY.  STAY TUNED FOR LATER STATEMENTS AND POSSIBLE
-WARNINGS.

RBP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:26 PM EDTFlash Flood WarningMRXKnox, Loudon3 hr
Jul 12, 6:38 PM EDTSevere Thunderstorm WarningMRXHamilton52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.